Minnesota, 2023Hail in Minnesota, July 9, 2023
July 9, 2023 · NWS FGF · 10 events in 5 counties and zones
Severe Thunderstorms passed through northwestern Minnesota, producing large hailstones. The largest hailstone out of these storms was 2 inches.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe Thunderstorms passed through northwestern Minnesota, producing large hailstones. The largest hailstone out of these storms was 2 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 9, 5:37 PM CST, 58 minutes earlier.
Area forecast discussion, Jul 9, 5:37 PM CST, 58 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
637 PM CDT Sun Jul 9 2023
.UPDATE...
Issued at 637 PM CDT Sun Jul 9 2023
Once again, more showers and thunderstorms are developing across
the area this afternoon. Monitoring the potential for some to
possibly be strong/severe, but that chance is on the low side
(~10-20%). Forecast remains on track.
&&
.SHORT TERM...(This evening through Monday night)
Issued at 310 PM CDT Sun Jul 9 2023
Conditional storm threat still expected for the remainder of the
afternoon into the evening, with much of the instability occurring
ahead of the forcing/main focus for storm development. Main frontal
boundary situated across the southern Manitoba with some
showers/embedded storms to the north/east of Winnipeg along and
ahead of the front. This boundary will continue to drop south into
northern/northeastern portions of the area by early this evening.
There may be a limited window for some development along and ahead
of the front tapping into the instability and 45-50kt shear to have
some strong to potentially severe storms. Otherwise the majority of
development expected behind the front with limited instability so
expect an area of showers and an embedded storm into mid/late
evening in the far northeast.
Further south, still have some CU development across the south in
the vicinity of WAA aloft. Strongest push of WAA into central ND
where CU field more developed and even a few returns on radar near
BIS. Additional weak CU development near the ND/SD border in the far
south and toward west central MN. Therefore still monitoring the
potential for an isolated storm to develop in the far south where
instability is greater, yet bulk shear remains more limited. Any
storm that does develop has the potential to stay somewhat organized
with the potential for marginally severe hail or wind gusts.
As the frontal boundary pushes through the forecast area Monday,
could still see a few lingering showers early Monday, but diurnal
development along the boundary toward mid-day possible across the
central/south, with the boundary to have moved through the area by
early evening. Little instability to be expected with this activity
so expect mainly showers. Dry and cool conditions then expected into
Monday night, with 850 temps dropping to around +5C therefore expect
chilly for July overnight lows into the 40s across much of the area.
.LONG TERM...(Tuesday through Sunday)
Issued at 310 PM CDT Sun Jul 9 2023
- Below average temperature pattern expected to begin the week, with
temperatures transitioning then moderating toward seasonal into
next weekend.
- The pattern keeps occasional shower chances in place from Tuesday
through next weekend. Slight better chances for showers Tuesday,
however actual chances for wetting precipitation (0.1"+) are less
than 20%. Thunderstorm chances remain even lower, and the
probability for severe weather impacts is very low.
Persistent westerly to northwesterly flow pattern aloft expected
through the extended range as the main push of warmer air to remain
shunted to the south as the forecast area will be dominated by a
large upper level trough wobbling across central Canada. A series of
weak upper level waves will impact the area in the flow pattern
setting up a pesky pattern of occasional showers through the week.
Periods of weak instability will suggest potential for some embedded
storm chances, however widespread thunderstorm activity chances will
be low along with the a very low threat of severe weather through
the week. Coldest air aloft in place Monday into Tuesday, with
gradual warming aloft through the week. 850 temps climb back into
the mid teens celsius Tuesday into and Wednesday and remain in the
mid teens through the week. Thermal ridge to build back into the
area toward Sunday with 850 temps returning to the upper teens to
near 20C.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 637 PM CDT Sun Jul 9 2023
VFR conditions for the period, with a wind shift imminent as a
cold front moves south through the area. Winds will remain around
10kts all night, with the exception of in the MN trees (BJI). They
will increase to 10-15kts Monday afternoon with gusts up to 25 kts
possible. TS and SH remain a threat both this afternoon and Monday
afternoon for all TAF sites.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&
UPDATE...AK
SHORT TERM...MJB
LONG TERM...MJB
AVIATION...AK
Hazardous weather outlook, Jul 9, 4:29 AM CST, 14 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
529 AM CDT Sun Jul 9 2023
MNZ004>009-013>017-022>024-101030-
Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-
North Beltrami-Pennington-Red Lake-East Polk-North Clearwater-
South Beltrami-Mahnomen-South Clearwater-Hubbard-
529 AM CDT Sun Jul 9 2023
This hazardous weather outlook is for portions of west central
and northwest Minnesota.
.DAY ONE...Today and Tonight
Isolated strong to severe thunderstorms are possible late
afternoon into the early evening with the best chances North of
highway 2 in Minnesota. Main threats are hail up to 1 inch and 60
mph gusts.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required late this afternoon into the
evening.
MNZ001>003-027>032-040-NDZ006>008-014>016-024-026>030-038-039-049-
052>054-101030-
West Polk-Norman-Clay-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
529 AM CDT Sun Jul 9 2023
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
Isolated strong thunderstorms are possible this afternoon. Wind
gust up to 50 mph and nickel sized hail are the main threats.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Hail, Norman
- When
- July 9, 6:35 PM CST to 6:40 PM CST
- Where
- Norman County, 4.23 mi W of Syre
- Measured
- 1.5 in hail
- Reported by
- Broadcast Media
- Coordinates
- 47.180, -96.360
Quarter to Ping-Pong ball sized hail reported by public east of Borup. Time estimated via radar.
Hail, Clearwater
- When
- July 9, 7:00 PM CST to 7:05 PM CST
- Where
- Clearwater County, 0.47 mi E of Shevlin
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.530, -95.260
Public reports quarter sized hail in Shevlin.
Hail, Beltrami
- When
- July 9, 7:05 PM CST to 7:10 PM CST
- Where
- Beltrami County, 1.97 mi SW of Solway
- Measured
- 1.25 in hail
- Reported by
- Emergency Manager
- Coordinates
- 47.500, -95.160
Emergency manager relays report from Public SW of Solway of quarter to half-dollar sized hail.
Hail, Hubbard
- When
- July 9, 7:11 PM CST to 7:16 PM CST
- Where
- Hubbard County, 7.98 mi ENE of Becida
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 47.390, -95.010
Public reports hail 9 SW Bemidji with sizes ranging from peas to half-dollar.
Hail, Hubbard
- When
- July 9, 7:15 PM CST to 7:20 PM CST
- Where
- Hubbard County, 3.34 mi SE of Becida
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 47.310, -95.130
Public reports quarter to half-dollar sized hail in Becida.
Hail, Hubbard
- When
- July 9, 7:32 PM CST to 7:37 PM CST
- Where
- Hubbard County, 3.13 mi SW of Nary
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.340, -94.880
Quarter sized hail reported by Public 10 S Bemidji.
Hail, Becker
- When
- July 9, 7:40 PM CST to 7:45 PM CST
- Where
- Becker County, 1.38 mi S of Rochert
- Measured
- 2 in hail
- Reported by
- Broadcast Media
- Coordinates
- 46.880, -95.720
Broadcast Media relays image of large hail in Pickerel Lake, MN.
Hail, Becker
- When
- July 9, 7:41 PM CST to 7:46 PM CST
- Where
- Becker County, 1.46 mi NNW of Detroit Lakes
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.840, -95.840
Public reports quarter-sized hail via email.
Hail, Becker
- When
- July 9, 7:45 PM CST to 7:50 PM CST
- Where
- Becker County, 3.84 mi E of Rochert
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 46.890, -95.640
Public relays image of half-dollar sized hail via Facebook.
Hail, Becker
- When
- July 9, 7:55 PM CST to 8:00 PM CST
- Where
- Becker County, 7.18 mi WNW of Evergreen
- Measured
- 1.25 in hail
- Reported by
- COOP Observer
- Coordinates
- 46.810, -95.590
CO-OP Observer 12 E Detroit Lakes reports half-dollar sized hail.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 9 to 13, 202317 deaths · 4 events
- Heat in Nevada, July 9 to 13, 20234 deaths · 1 event
- Flash Flooding in Vermont, July 9 to 11, 20232 deaths · $137 million · 10 events
- Flash Flooding in New York, July 9 to 10, 20231 death · 49 events
- Flash Flooding and Flood in Oklahoma, July 9, 2023$377,000 · 2.75 in hail · 76 events
- Flash Flooding and Flooding in New York, July 9 to 11, 2023$2.8 million · 50 kt wind · 24 events
- Flash Flooding and Flooding in Connecticut, July 9 to 10, 2023$1.7 million · 9 events
- Flash Flooding and Damaging Wind in Pennsylvania, July 9 to 10, 2023$1.0 million · 50 kt wind · 9 events
- Tornado and Flash Flooding in Washington, July 9 to 12, 2023$1.1 million · EF0 · 8 events
- Flash Flood and Damaging Winds in West Virginia, July 9, 2023$1.0 million · 5 events
- Flash Flooding and Damaging Winds in North Carolina, July 9, 2023$115,000 · 50 kt wind · 43 events
- Flash Flooding in New York, July 9 to 11, 2023$750,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1114629, 1114626, 1114625, 1114623, 1114619, 1114633, 1114618, 1114617, 1114615, 1114614.